Wisconsin, 2014

Winter Storm in Wisconsin, April 16 to 17, 2014

April 16 to 17, 2014 · NWS MPX · 3 events in 3 counties and zones

A nearly stationary intense band of snow set up from southwest through northeast Minnesota and northwest Wisconsin as low pressure tracked just to the south. Temperatures held steady in the upper 20s to lower 30s within the band of snow, however just to the south they reached the 40s and 50s.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A nearly stationary intense band of snow set up from southwest through northeast Minnesota and northwest Wisconsin as low pressure tracked just to the south. Temperatures held steady in the upper 20s to lower 30s within the band of snow, however just to the south they reached the 40s and 50s. A sharp rain/snow line also remained nearly stationary, which led to extreme snowfall gradients across the area.

A swath of 8 to 12 inches stretched from just west of Hutchinson, MN northeast to northwestern Wisconsin. There may have been higher snow totals in northwestern Polk County, but no confirmed reports were received from that area.

The following are some of the higher storm totals from this storm:|12.0 inches in St. Croix Falls. |9.0 inches north of Bruce. |6.9 inches at the Rice Lake Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 16, 5:58 AM CST, 2 minutes earlier.

Area forecast discussion, Apr 16, 5:58 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
658 AM CDT WED APR 16 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 415 AM CDT WED APR 16 2014

UPPER TROUGH WAS ENTERING THE WESTERN DAKOTAS THIS MORNING WITH
INCREASING MOISTURE AS EVIDENT VIA WATER VAPOR IMAGERY.  MAIN
CHANGES TO THE SHORT TERM PACKAGE WAS TO SLIGHTLY SLOW THE SYSTEM
DOWN.  HI-RES MODELS AND NAM CAME IN WITH A SLOWER PROGRESSION OF
THIS WAVE.  DUE TO THIS SLOW DOWN...THE DEFORMATION ZONE WILL BE
ORIENTED SLIGHTLY FURTHER BACK TO THE WEST SO SNOW AMOUNTS WERE
INCREASED SOUTHWEST OF ALEXANDRIA.  THE NORTHERN PORTION OF THESE
COUNTIES WILL SEE SIGNIFICANT ACCUMULATION TODAY...SO WENT AHEAD AND
EXPANDED THE WINTER WEATHER ADVISORY SOUTH FROM MADISON THROUGH
WILLMAR AND BUFFALO.  IN ADDITION...THE HEAVIEST PRECIPITATION BAND
STILL MATCHES UP WELL WITH THE WARNING AREA...BUT NORTHEASTERN
STEARNS AND NORTHERN BENTON COUNTIES SNOW AMOUNTS WERE INCREASED
GIVEN MORE MOISTURE AND ADDITIONAL QPF PUSHING THESE AREAS INTO
WARNING CRITERIA.  THESE TWO COUNTIES HAVE BEEN UPGRADED TO A WINTER
STORM WARNING.  FOR THE TWIN CITIES METRO...LOW LEVEL DRY AIR WILL
PUSH WELL NORTH OF THE IOWA BORDER AND KEEP THE METRO RELATIVELY
QUIET THROUGH THE MORNING.  BY THE TIME SATURATION IS ACHIEVED...IT
WILL BE WARM ENOUGH FOR PURELY RAIN TO FALL.  WITH THE DEFORMATION
ZONE TAKING MORE OF A TILT TOWARD THE WEST...IT WILL PUSH THROUGH
THE METRO THIS AFTERNOON/EVENING AND CAUSE A CHANGEOVER TO SNOW ONCE
SURFACE TEMPERATURES BEGIN TO COOL.  A QUICK BURST OF SNOW FOR THE
METRO COULD IMPACT THE EVENING COMMUTE IN...BUT ROAD SURFACES MAY
REMAIN MOSTLY WET. IN WESTERN WISCONSIN...TEMPERATURES APPEAR
SLIGHTLY WARMER IN THE LOW LEVELS...BUT ENOUGH TO MAKE A DIFFERENCE
IN RAIN/SNOW PLACEMENT.  SNOW RATIOS LOOK LOWER THAN PREVIOUSLY IN
THIS AREA...ESPECIALLY GIVEN THE WARMER SURFACE TEMPERATURES THIS
AFTERNOON.  SO...SNOW AMOUNTS WERE DECREASED SOMEWHAT...BUT THE
COUNTIES IN THE WARNING STILL LOOK TO SEE SIX OR MORE INCHES OF
SNOW. THE SNOW WONT COME TO AN END IN WESTERN WISCONSIN UNTIL
THURSDAY MORNING GIVEN THE SPEED OF THE SYSTEM SLOWING DOWN.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 415 AM CDT WED APR 16 2014

THE LONG TERM WILL START OFF RATHER QUIET ASIDE FROM A FEW
FLURRIES OR LINGERING LIGHT SNOW ACROSS THE CENTRAL WISCONSIN
COUNTIES EARLY THURSDAY MORNING. BY AFTERNOON...RIDGE OF HIGH
PRESSURE WILL BUILD IN WITH THE AXIS LOCATED ACROSS EASTERN
MINNESOTA AND WESTERN WISCONSIN THURSDAY NIGHT AND EARLY FRIDAY.
SHOULD BE ANOTHER NIGHT OF WELL BELOW AVERAGE TEMPS...ESPECIALLY
IN AREAS WITH SEVERAL INCHES OF SNOW ON THE GROUND. LOWERED TEMPS
A BIT ACROSS CENTRAL MN AND NWRN WI FOR THIS LIKELIHOOD. ON THE
SOUTHWESTERN PERIPHERY OF THE RIDGE...MODELS DISAGREE ON THE
EXISTENCE OF A FAST MOVING SHORT WAVE THAT BRINGS WITH IT A NARROW
SWATH OF PRECIP ACROSS SOUTH DAKOTA AND FAR SOUTHERN MN/NORTHERN
IOWA. GFS AND NAM SEEM MUCH TOO BULLISH ON AMOUNTS CONSIDERING THE
LARGE RIDGE JUST TO THE NORTH AND THE AMOUNT OF DRY AIR
ACCOMPANYING IT. GEM AND ECMWF DON/T ACKNOWLEDGE THIS FEATURE.
FIGURED IT WAS AT LEAST WORTH A SLIGHT CHANCE NEAR THE IOWA BORDER.

A SYSTEM WILL PROPAGATE ACROSS THE NORTHERN PLAINS AND SOUTHERN
CANADA SATURDAY WITH THE COLD FRONT TRAVERSING THE CWA SATURDAY
NIGHT. MOISTURE RETURN AHEAD OF THIS FRONT APPEARS SUFFICIENT
ENOUGH FOR PRECIP TO ACCOMPANY THE FRONT...BUT NOT ENOUGH TO BRING
MUCH THREAT OF THUNDER.

A PATTERN SHIFT WILL BE UNDERWAY COME EARLY NEXT WEEK. TROUGHINESS
EMERGING ACROSS THE ROCKIES/WEST COAST WILL RESULT IN BUILDING
HEIGHTS TO THE EAST ACROSS THE CENTRAL CONUS. TEMPERATURES WILL
TREND ABOVE AVERAGE LEVELS DURING THIS TIME WITH HIGHS LIKELY
REACHING THE 60S AND 70S ON A NUMBER OF DAYS NEXT WEEK. WILL NEED
TO KEEP AN EYE ON A STORM SYSTEM DEVELOPING MIDWEEK ACROSS THE
WESTERN HIGH PLAINS IN RESPONSE TO THE DIGGING TROUGH. IT MAY
BRING SOME POTENTIAL OF SEVERE WEATHER ACROSS THE NORTHERN PLAINS
AND MISSISSIPPI VALLEY DEPENDING ON ITS EVOLUTION.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 641 AM CDT WED APR 16 2014

AXN AND ESPECIALLY STC WILL BE MOST IMPACTED BY MODERATE TO HEAVY
SNOW TODAY. STC LOOKS TO BE VERY ALONG THE AXIS OF HEAVIEST
ACCUMULATION...WITH THE GREATEST LIFT OCCURRING MID DAY THERE. THE
SURFACE LOW WILL MOVE EAST ALONG THE IOWA BORDER AND EVENTUALLY
TAKE A SLIGHT NORTHEASTERLY TRACK. A DECENT AMOUNT OF DRY AIR WILL
POKE NORTHWARD THROUGH THE SOUTHERN THIRD OF MINNESOTA THIS
MORNING...SO DELAYED THE PRECIPITATION UNTIL THIS AFTERNOON AT
MSP. RWF/MSP/RNH/EAU WILL ALSO SEE TEMPERATURES WARM ENOUGH FOR
MOSTLY RAIN FROM THIS EVENT...BUT SNOW WILL CERTAINLY MIX IN FOR A
TIME. THIS AFTERNOON...THE RAIN/SNOW LINE WILL SETUP JUST NORTH OF
THE METRO...SO WILL CLOSELY MONITOR THIS AS IT DEVELOPS.

KMSP...ITS POSSIBLE A SOME VERY LIGHT SNOW COMES DOWN MID
MORNING...BUT DRY AIR IN THE LOW LEVELS WILL NEED TO BE OVERCOME
QUICKLY...OTHERWISE THE DEVELOPING BAND OF PRECIPITATION WILL
OUTRUN THE METRO BEFORE SATURATION OCCURS. THINKING THERE IS A
DECENT SHOT OF THIS...SO JUST INTRODUCED VCSH FOR THIS MORNING.
BY THE TIME PRECIPITATION GETS HERE MIDDAY...SURFACE TEMPERATURES
WILL SUPPORT RAIN...AND STAY THAT WAY UNTIL EVENING WHEN SNOW
FINALLY MIXES IT. ACCUMULATION AT MSP IS EXPECTED TO BE
MINOR...AROUND AN INCH POSSIBLE MAINLY THIS EVENING.

/OUTLOOK FOR KMSP/
THU...MVFR CIGS MAY LINGER EARLY...OTHERWISE VFR. WINDS NNE 10-15 KTS.
FRI...VFR. CHANCE MVFR FRI NIGHT WITH RAIN/SNOW. WINDS NE 5-10 KTS.
SAT...CHANCE MVFR WITH RAIN/SNOW. WINDS E-SE 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MNZ041-
     047-048.

     WINTER STORM WARNING UNTIL 4 AM CDT THURSDAY FOR MNZ042>045-
     049>053.

     WINTER WEATHER ADVISORY UNTIL 4 AM CDT THURSDAY FOR MNZ058-059-
     061-063.

     WINTER WEATHER ADVISORY UNTIL 10 PM CDT THIS EVENING FOR
     MNZ054>057.

WI...WINTER STORM WARNING UNTIL 4 AM CDT THURSDAY FOR WIZ014.

     WINTER WEATHER ADVISORY UNTIL 4 AM CDT THURSDAY FOR WIZ023.

     WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR WIZ015-016.

     WINTER WEATHER ADVISORY UNTIL 7 AM CDT THURSDAY FOR WIZ025-027.

&&

SHORT TERM...SPD
LONG TERM...BORGHOFF
AVIATION...SPD
Hazardous weather outlook, Apr 16, 3:34 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
434 AM CDT WED APR 16 2014

MNZ042>045-049>053-WIZ014>016-170945-
TODD-MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-POLK-BARRON-RUSK-
434 AM CDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT. PLEASE CONSULT THE WINTER
WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ041-047-048-054>059-061-063-WIZ023-025-027-170945-
DOUGLAS-STEVENS-POPE-LAC QUI PARLE-SWIFT-CHIPPEWA-KANDIYOHI-
MEEKER-WRIGHT-ANOKA-WASHINGTON-ST. CROIX-DUNN-
434 AM CDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE CONSULT THE WINTER
WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

MNZ060-062-064>070-073>078-082>085-091>093-WIZ024-026-028-170945-
HENNEPIN-RAMSEY-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-
WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
PIERCE-PEPIN-EAU CLAIRE-
434 AM CDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MAINLY RAIN IS EXPECTED TODAY...BUT WILL TRANSITION TO SNOW THIS
EVENING WITH SOME ACCUMULATIONS POSSIBLE TONIGHT...ESPECIALLY FROM
REDWOOD FALLS TO THE TWIN CITIES AND EAU CLAIRE. LITTLE OR NO
ACCUMULATION IS EXPECTED NEAR THE IOWA BORDER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

BORGHOFF

In the hours before

Local storm report, Apr 16, 5:14 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
614 AM CDT WED APR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             CARLOS                  45.97N 95.29W
04/16/2014  M1.0 INCH        DOUGLAS            MN   CO-OP OBSERVER

0600 AM     SNOW             CAMBRIDGE               45.56N 93.23W
04/16/2014  M2.0 INCH        ISANTI             MN   CO-OP OBSERVER

&&

MARGRAF
Local storm report, Apr 16, 5:20 AM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
620 AM CDT WED APR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             LITTLE FALLS            45.98N 94.36W
04/16/2014  M2.0 INCH        MORRISON           MN   COCORAHS

&&

MARGRAF
Local storm report, Apr 16, 5:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
635 AM CDT WED APR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             JIM FALLS               45.05N 91.27W
04/16/2014  M0.5 INCH        CHIPPEWA           WI   CO-OP OBSERVER

0600 AM     SNOW             LONG PRAIRIE            45.98N 94.86W
04/16/2014  M0.6 INCH        TODD               MN   CO-OP OBSERVER

&&

MARGRAF
Local storm report, Apr 16, 5:47 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
647 AM CDT WED APR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             STAPLES                 46.36N 94.80W
04/16/2014  M2.0 INCH        TODD               MN   PUBLIC

            REPORTED VIA FACEBOOK

&&

MARGRAF
Local storm report, Apr 16, 5:55 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT WED APR 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             NORTH BRANCH            45.51N 92.98W
04/16/2014  M1.5 INCH        CHISAGO            MN   BROADCAST MEDIA

            REPORTED VIA TWITTER

&&

MARGRAF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
April 16, 6:00 AM CST to April 17, 1:00 AM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Numerous reports from local observers, and county officials indicated a large area of snowfall across the county. Amounts ranged from near 4 to 6 inches across the southern part of the county, to 6 to 8 inches in the northern part.

Winter Storm, Polk

When
April 16, 6:00 AM CST to April 17, 1:00 AM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Numerous reports from local observers, and county officials indicated a large area of snowfall across the county. Amounts ranged from near 12 inches in the far northwest part of the county, to around 4 to 6 inches in the southern part. There were higher amounts across east central Minnesota near North Branch, which received 20 inches from this storm. A few areas in extreme northwest Polk County, west of Cushing could have received more than 18 inches. However, no confirmed reports were received.

Winter Storm, Rusk

When
April 16, 6:00 AM CST to April 17, 1:00 AM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Numerous reports from local observers, and county officials indicated a large area of snowfall across the county. Amounts ranged from around 6 to 9 inches in the northern part of the county, to 4 to 6 inches in the southern part.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2014Every state in 2014This day in weather historyWarnings in Wisconsin, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501403, 501404, 501405.